New York, 2022Hail and Damaging Winds in New York, July 14, 2022
July 14, 2022 · NWS OKX · 11 events in 1 county or zone
Showers and thunderstorms formed along a sea breeze boundary across Long Island. One of the thunderstorms was able to become severe and caused damaging winds as well as large hail in Central Long Island.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed along a sea breeze boundary across Long Island. One of the thunderstorms was able to become severe and caused damaging winds as well as large hail in Central Long Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 14, 4:54 PM EST, 26 minutes earlier.
Area forecast discussion, Jul 14, 4:54 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
554 PM EDT Thu Jul 14 2022
.SYNOPSIS...
A weak cold front slowly tracks offshore this evening. High
pressure will build across the area Friday into Friday night and
then offshore on Saturday. A frontal system draws closer Sunday
night and may impact the area through Monday night. This front
may stall and linger nearby on Tuesday. A weak high pressure
ridge will attempt to move in on Wednesday, followed by another
frontal system approaching on Thursday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Sea breeze on Long Island continues to develop showers and few
rumbles of thunder early this evening. The sea breeze is adding
convergence with a weak surface boundary over the area. CAPE has
been diminishing per SPC mesoanalysis, but there is still about
1000-1500 J/kg remaining. There is some CIN present along. Any
updrafts may struggle to organize as there is a good amount of
dry air aloft. An isolated shower or storm cannot be ruled out
across southern CT until about sunset. Any shower or storm
diminishes with loss of daytime heating after sunset.
A mid-level trough axis also passes offshore this evening,
helping to push the frontal boundary east as well. With the
frontal passage, lows will be closer to normal, from around 60
well north and west of NYC, to the mid and upper 60s elsewhere.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Brief ridging builds in on Friday as the trough lifts north and
east. At the surface, high pressure slides east from the Great
Lakes, with a drier air mass and subsidence keeping skies mostly
sunny through the day. With a weak pressure gradient, only a light
flow is expected, which should allow for sea breeze development.
High pressure weakens and moves offshore on Saturday as a shortwave
trough approaches from the west with increasing clouds and low-
level moisture. Omitted the mention of showers from the forecast,
but this will have to be watched for the interior late Saturday.
Continued to lean toward NBM over the cooler MOS for temperatures
given recent performance. Highs both days should be a few degrees
above normal, generally in the 80s, though the urban corridor in NJ
likely flirts with 90. Lows fall into the 60s to around 70, near
normal for this time of year.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
No major changes made to the long term period.
A southerly flow develops Saturday night bringing in somewhat more
humid air for the second half of the weekend and into next week. It
will be a typically warm summer night for Saturday night, followed
by somewhat above normal temperatures for the middle of summer going
through the period. Daytime temperatures in the metro areas should
generally be in the middle to upper 80s with urban NE NJ and
possibly portions of the NYC metro reaching the lower 90s. The
warmest conditions could occur the middle of next week. reach the
lower 90s for daytime maximum temperatures. Heat indices will
primarily be in the lower 90s. There is a chance based on latest
consensus day that heat indices could reach 95 in urban NE NJ and
NYC metro next Wednesday.
A weak upper level trough approaches from the west late Sunday into
Monday night, and possibly lingering into a portion of Tuesday. This
will lead to a chance of showers and t-storms very late in the
weekend, but primarily into Monday and Monday night. The may briefly
flatten before the potential of another upper trough or weakness in
the height field late Wednesday into Thursday.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
A stalled front will remain in the vicinity through this evening.
VFR prevails through the period. Still a chance of shra/tstm mainly
at KISP, KBDR, KGON into early evening with local MVFR possible, but
will leave mention of TSRA out of the forecast with an overall low
chance.
Sea breeze boundaries have already passes through KJFK, KBDR, and
KGON. Boundaries for KISP and KLGA (LI Sound breeze) more uncertain.
Generally NW winds under 10 kt for the remaining terminals. Winds
will then be light and northerly late tonight into Friday morning.
SE sea breezes likely late in the morning/early afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Winds at LGA may vary NE to NW all afternoon into early evening.
Winds at EWR may vary N to W all afternoon into early evening.
Still at least a low chance of showers and t-storms this
afternoon and early this evening, thus amendments may be needed.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday PM and Saturday...VFR.
.Sunday...Mainly VFR. A chance of showers/tstms with MVFR in the
afternoon and night.
.Monday...Mainly VFR, MVFR at times in showers/tstms. SW gusts
20-25kt possible.
Tuesday...Mainly VFR, chc MVFR in showers/tstms.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub-SCA conditions will be in place through the period with a
weak pressure gradient across the waters through the weekend.
Ocean seas do climb to around 4 ft Sunday night with gusts
around 20 kt as a southerly flow increases. Across portions of
the ocean, especially further east seas may approach 5 ft
towards late Monday and Monday night.
&&
.HYDROLOGY...
Mainly dry conditions are anticipated through the weekend. At this
time it remains too soon to determine any hydrological impacts from
any potential thunderstorm activity for the early and middle portion
of next week.
&&
.TIDES/COASTAL FLOODING...
A low rip current risk is forecast both Friday and Saturday as 1-2
ft southerly secondary swells at 7 seconds continue. Winds will be
light, generally 5-10 kt both days leading to little wind forcing to
the total wave height.
A coastal flood statement remains in place for this evening for
southern Nassau and southern Queens during this evening's high
tide cycle. These locations are where confidence is highest for
reaching or just exceeding minor coastal flood benchmarks.
Coastal Westchester and Fairfield counties should fall just
short. Astronomical tides lower into Friday and latest thinking
is water levels will fall just short of minor coastal flooding
benchmarks.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...DR/DS
NEAR TERM...DR/DS
SHORT TERM...DR
LONG TERM...DS
AVIATION...JC
MARINE...DR/DS
HYDROLOGY...DR/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 14, 2:26 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
326 PM EDT Thu Jul 14 2022
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
326 PM EDT Thu Jul 14 2022
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-151930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
326 PM EDT Thu Jul 14 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 14, 5:14 PM EST, 6 minutes before
Special Weather Statement
National Weather Service New York NY
614 PM EDT Thu Jul 14 2022
NYZ078-080-142300-
Southwest Suffolk NY-Northwest Suffolk NY-
614 PM EDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of western Suffolk
County through 700 PM EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hauppauge, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Islip, Brentwood, Centereach, Medford, Hauppauge, Ronkonkoma, Middle
Island, Coram, Holbrook, Farmingville, Mount Sinai, Yaphank, Central
Islip, Lake Ronkonkoma and Selden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4080 7330 4098 7297 4097 7297 4088 7289
4086 7290 4082 7288 4072 7320
TIME...MOT...LOC 2213Z 241DEG 18KT 4078 7318
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JTThunderstorm Wind, Suffolk
- When
- July 14, 5:20 PM EST
- Where
- Suffolk County, 1.14 mi ESE of Hauppauge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.813, -73.181
Tree and large limbs down near Motor Parkway and Blydenburgh in Hauppauge NY.
Thunderstorm Wind, Suffolk
- When
- July 14, 5:30 PM EST
- Where
- Suffolk County, 0.21 mi NNW of Lake Ronkonkoma
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Social Media
- Coordinates
- 40.833, -73.121
Video of tree down on 7-Eleven on corner of Metzner Road and Smithtown Boulevard.
Thunderstorm Wind, Suffolk
- When
- July 14, 5:35 PM EST
- Where
- Suffolk County, 0.73 mi S of Centereach
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.840, -73.102
Numerous large tree branches and several tree tops snapped off in the area of Sachem North High School and Smith Road.
Thunderstorm Wind, Suffolk
- When
- July 14, 5:35 PM EST
- Where
- Suffolk County, 0.69 mi S of Centereach
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 40.840, -73.100
Tree down on a house and a car on Dorchester Road in Lake Ronkonkoma NY.
Thunderstorm Wind, Suffolk
- When
- July 14, 5:35 PM EST
- Where
- Suffolk County, 0.78 mi NE of Lake Ronkonkoma
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.838, -73.109
Tree on house on Smith Road in Lake Ronkonkoma.
Thunderstorm Wind, Suffolk
- When
- July 14, 5:38 PM EST
- Where
- Suffolk County, 1.14 mi N of Holtsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 40.836, -73.054
Tree down on powerlines near Portion Road and College Road in Farmingville.
Thunderstorm Wind, Suffolk
- When
- July 14, 5:42 PM EST
- Where
- Suffolk County, 1.95 mi NW of Selden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.870, -73.057
Pictures of large tree limbs down on road. Power was lost.
Hail, Suffolk
- When
- July 14, 5:42 PM EST
- Where
- Suffolk County, 1.28 mi NNW of Holtsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.838, -73.057
Picture of quarter sized hail.
Thunderstorm Wind, Suffolk
- When
- July 14, 5:44 PM EST
- Where
- Suffolk County, 1.67 mi ENE of Centereach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.860, -73.071
Wires down in flames on Middle Country Road and South Coleman Road in Centereach NY.
Hail, Suffolk
- When
- July 14, 5:44 PM EST
- Where
- Suffolk County, 1.84 mi WNW of Selden
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.859, -73.063
Public reported 1.25 inch hail.
Thunderstorm Wind, Suffolk
- When
- July 14, 5:53 PM EST
- Where
- Suffolk County, 0.4 mi NNW of Coram Airpark Arpy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.875, -72.983
Tree down on Clunan Drive in Coram.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 18, 202264 deaths · 20 events
- Heat in Arizona, July 14, 20222 deaths · 1 event
- Flash Flood and Heavy Rain in Iowa, July 14 to 15, 2022$410,000 · 3 events
- Hail and Damaging Winds in Texas, July 14, 2022$121,000 · 1.25 in hail · 7 events
- Wildfire in Oklahoma, July 14, 2022$100,000 · 1 event
- Flash Flooding and Damaging Wind in South Carolina, July 14, 2022$60,000 · 50 kt wind · 4 events
- Damaging Winds in Connecticut, July 14, 2022$54,000 · 70 kt wind · 3 events
- Flash Flooding in Arizona, July 14, 2022$50,000 · 3 events
- Flash Flooding in North Carolina, July 14, 2022$50,000 · 3 events
- Wildfire in Texas, July 14 to 31, 20222 injured · $5,000 · 8 events
- Lightning Strike in Minnesota, July 14, 2022$15,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, July 14, 20228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042953, 1042960, 1043040, 1043043, 1045878, 1045888, 1045899, 1045900, 1045901, 1045902, 1045903.